Alert archive / Maine / Beach Hazards Statements in 2017

Beach Hazards Statement 1, NWS Gray, ME

May 18, 2017Cumberland County, York County, Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 18, 2017, 5:01 PM EDT for Cumberland County, York County, Maine; Rockingham County, New Hampshire. It took effect at May 19, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 18, 2017, 5:01 PM EDT (21:01 UTC)
In effect from
May 19, 2017, 8:00 AM EDT
Expired
May 19, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 64 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2038 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WHUS41 KGYX 182101
CFWGYX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
501 PM EDT THU MAY 18 2017

...VERY COLD WATER WILL RESULT IN HYPOTHERMIA RISK TO PADDLERS...

.SUNNY SKIES AND WARM CONDITIONS WILL CONTINUE TOMORROW WITH
INCREASING WINDS IN THE AFTERNOON. HOWEVER WATER TEMPERATURES IN 
THE GULF OF MAINE REMAIN IN THE LOW 50S. ANYONE VENTURING ONTO THE
WATER SHOULD BE PREPARED FOR COLD WATER IMMERSION. PADDLE
SMART...ALWAYS WEAR YOUR LIFEJACKET.

MEZ023-024-NHZ014-190515-
/O.NEW.KGYX.BH.S.0001.170519T1200Z-170520T0000Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
501 PM EDT THU MAY 18 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A BEACH HAZARDS
STATEMENT...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING.

* LOCATION...COAST OF SOUTHERN MAINE AND NEW HAMPSHIRE. 

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE UPPER 70S MAY
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER
  TEMPERATURES WHICH ARE CURRENTLY ONLY 50F.

* TIMING...THROUGH THE DAY ON FRIDAY

* WINDS...INCREASING WINDS WILL GUST TO 25MPH IN THE AFTERNOON. 

* IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE 
  HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS 
  OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET.

&&

$$
3 follow-up statements
649 
WHUS41 KGYX 190316
CFWGYX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
1116 PM EDT THU MAY 18 2017

...VERY COLD WATER WILL RESULT IN HYPOTHERMIA RISK TO PADDLERS...

.SUNNY SKIES AND WARM CONDITIONS WILL CONTINUE TOMORROW WITH
INCREASING WINDS IN THE AFTERNOON. HOWEVER WATER TEMPERATURES IN
THE GULF OF MAINE REMAIN IN THE LOW 50S. ANYONE VENTURING ONTO
THE WATER SHOULD BE PREPARED FOR COLD WATER IMMERSION. PADDLE
SMART...ALWAYS WEAR YOUR LIFEJACKET.

MEZ023-024-NHZ014-191130-
/O.CON.KGYX.BH.S.0001.170519T1200Z-170520T0000Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
1116 PM EDT THU MAY 18 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* LOCATION...COAST OF SOUTHERN MAINE AND NEW HAMPSHIRE.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE UPPER 70S MAY 
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER 
  TEMPERATURES WHICH ARE CURRENTLY ONLY 50F.

* TIMING...THROUGH THE DAY ON FRIDAY

* WINDS...INCREASING WINDS WILL GUST TO 25MPH IN THE AFTERNOON.

* IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE 
  HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS 
  OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET.

&&

$$
385 
WHUS41 KGYX 190642
CFWGYX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
242 AM EDT FRI MAY 19 2017

...VERY COLD WATER WILL RESULT IN HYPOTHERMIA RISK TO PADDLERS...

.SUNNY SKIES AND WARM CONDITIONS TODAY WITH INCREASING WINDS IN 
THE AFTERNOON. HOWEVER WATER TEMPERATURES IN THE GULF OF MAINE 
REMAIN IN THE LOW 50S. ANYONE VENTURING ONTO THE WATER SHOULD BE 
PREPARED FOR COLD WATER IMMERSION. PADDLE SMART...ALWAYS WEAR YOUR
LIFEJACKET.

MEZ023-024-NHZ014-191845-
/O.CON.KGYX.BH.S.0001.170519T1200Z-170520T0000Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
242 AM EDT FRI MAY 19 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* LOCATION...COAST OF SOUTHERN MAINE AND NEW HAMPSHIRE.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE UPPER 70S MAY 
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER 
  TEMPERATURES WHICH ARE CURRENTLY ONLY 50F.

* TIMING...THROUGH THE DAY ON FRIDAY

* WINDS...INCREASING WINDS WILL GUST TO 25MPH IN THE AFTERNOON.

* IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE 
  HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS 
  OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET.

&&

$$
849 
WHUS41 KGYX 191842
CFWGYX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
242 PM EDT FRI MAY 19 2017

...VERY COLD WATER WILL RESULT IN HYPOTHERMIA RISK TO PADDLERS...

.WATER TEMPERATURES IN THE GULF OF MAINE REMAIN IN THE LOW 50S. 
ANYONE VENTURING ONTO THE WATER SHOULD BE PREPARED FOR COLD WATER 
IMMERSION. PADDLE SMART...ALWAYS WEAR YOUR LIFE JACKET.

MEZ023-024-NHZ014-200000-
/O.CON.KGYX.BH.S.0001.000000T0000Z-170520T0000Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
242 PM EDT FRI MAY 19 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATION...COAST OF SOUTHERN MAINE AND NEW HAMPSHIRE.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE UPPER 70S MAY 
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER 
  TEMPERATURES WHICH ARE CURRENTLY ONLY 50F.

* TIMING...THROUGH THE DAY ON FRIDAY

* WINDS...INCREASING WINDS WILL GUST TO 25MPH IN THE AFTERNOON.

* IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE 
  HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS 
  OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFE JACKET.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 18, 3:34 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 18, 3:34 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Gray ME
334 PM EDT Thu May 18 2017

.SYNOPSIS...
The ridge of high pressure bringing the very hot temperatures
will move east tonight with a trough pushing a cold front
through the region on Friday. There could be a few showers and
thunderstorms as the front moves through tonight into Friday
morning. Expect cooler temperatures behind the front for Friday,
with even some frosty conditions possible Friday night and
Saturday night. High pressure shifts east on Sunday with a low
pressure system crossing the area Monday, bringing rain to
northern New England.

&&

.NEAR TERM /TONIGHT/...
Hot temperatures this afternoon will cool only a little bit
tonight as a moist air mass remains in place and southwesterly
winds prevent a good inversion from setting up. Expect lows in
the 60s to near 70.

Late this evening and into the overnight a few thunderstorms may
drift into the area from the west. There are two primary areas
where convection will be focused. The first is forming over
western Pennsylvania and New York state and will drift eastward
and possibly impact portions of southern New Hampshire late
this evening. Although there is a small chance that storms could
maintain some strong intensity as they arrive, it is more likely
that we will only get the remnants of what got triggered earlier
as we lose the daytime heating that will be the driver of these
storms. The other area is over the Saint Lawrence Valley within
an area of broader upper level ascent combined with low level
convergence along an approaching cold front. This front will
drop southeast into the northern part of the area by morning,
and any lingering convection could impact northern areas at that
time.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
Cold front pushes across the area in the morning, arriving at
the coast near midday. Warm air still in place ahead of the
front could allow temperatures to warm back into the 80s, but
the front moves through too early to provide a significant
threat of thunderstorms reforming along it. Expect a
northwesterly wind bringing cooler air into the area. This cold
advection will combine with downsloping conditions to produce
good mixing and relatively gusty winds. Winds could gust to
around 30 MPH.

Continued cold advection Friday night brings cooler and drier
air in from the north. Winds are unlikely to go calm on the
first night behind this front, so temperatures should only fall
into the 40s to perhaps upper 30s. However, all available MOS
guidance is consistently forecasting subfreezing conditions in
the northern valleys Friday night, so it is pretty hard to argue
with. Perhaps cold advection alone is enough to get temperatures
down into the low 30s or upper 20s to the north of the
mountains. Expect the frost/freeze threat to remain north of the
mountains Friday night.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will be in control of the region to start the
extended. Fairly deep mixing is still forecast Sat...but with
cooler mid level temps we should stay in the 60s for highs. Some
cooler dew points are possible with that deep
mixing...especially if we can get some wind...so RH values will
be on the low side. Sat night ridge axis settles overhead. H8
temps around +3 to +5C point towards min temps possibly falling
into the low to mid 30s. Drier air mass may preclude much
frost...but temps will certainly be chilly for some areas that
have officially started the frost/freeze program. We will need
to monitor for potential headlines.

Upper low lifts into the Upper Midwest and pushes a cold front
Ewd. S/wv trof is forecast to shear out into Quebec...taking the
best forcing for ascent with it. Front will tend to slow down
Sun night...though some showers may sneak into the Wrn zones
especially late. Front will cross the area Mon...and despite
cooler surface temps...the ECMWF indicates some steeper lapse
rates are possible aloft. I have maintained some thunder in the
grids to cover this. Otherwise mean trof stays around thru
midweek and showers cannot be ruled out of the forecast with the
lower heights aloft.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Short Term...Westerly winds diminish a bit tonight. For areas
that do lose their gusts, wind shear is possible as a 40KT
westerly jet will exist around 2000 FT. Winds shift to the
northwest behind a cold front on Friday with winds gusting to
around 25 KT behind it. Winds diminish a bit Friday night.
Generally expecting VFR conditions through the period, but there
could be some MVFR conditions if any showers or thunderstorms
manage to sneak into the area from the west and northwest
tonight.

Long Term...VFR conditions thru the weekend under high
pressure...with relatively dry air precluding significant fog.
An approaching front late Sun into Mon may bring scattered MVFR
SHRA to the area from W to E. Showery wx sticks around into
midweek with trof hanging around the area.

&&

.MARINE...
Short Term...Southwesterly flow continues today and tonight.
Winds do not tend to be very gusty on a warm, southwest flow, so
currently thing conditions stay below advisory levels. Winds
shift to the northwest behind the front on Friday. Cold
advection will promote better mixing, but still expect gusts to
remain below 25 KTS expect perhaps near the immediate shoreline.

Long Term...High pressure will be in control of the waters thru
the weekend. Onshore flow developing early next week may bring
seas outside of the bays above 5 ft into Tue.

&&

.FIRE WEATHER...
Cooler, drier air moves in from the northwest tomorrow behind a
cold front. Relative humidity values could drop as low as 40
percent. Even drier air will be in place Saturday with
widespread relative humidity values below 30 percent, but with
lighter winds. Better moisture begins returning early next week
with widespread rainfall expected Monday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Kimble
SHORT TERM...Kimble
LONG TERM...Legro
Hazardous weather outlook, May 18, 3:02 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
302 PM EDT Thu May 18 2017

MEZ007-008-012-NHZ001>009-011-015-191915-
Northern Oxford-Northern Franklin-Southern Oxford-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Cheshire-
Western And Central Hillsborough-
302 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Very hot temperatures will continue through he late afternoon. Use
caution if you must be outdoors.

An approaching cold front will lead to scattered thunderstorms this
evening and overnight. A few of these storms may contain gusty winds
and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ009-013-014-191915-
Central Somerset-Southern Franklin-Southern Somerset-
302 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for south central Maine, west
central Maine and western Maine.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A much cooler air mass will move into the area Friday and Saturday
nights. Some patchy frost may be possible as temperatures dip into
the 30s in the favored cool spots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018>028-NHZ010-012>014-191915-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Strafford-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
302 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Hot temperatures will continue through the late afternoon. Use
caution if you must be outdoors.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-191915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
302 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:40 PM EDTSpecial Weather StatementGYX35 min
May 18, 7:07 PM EDTSpecial Weather StatementGYXFranklin38 min
May 18, 7:32 PM EDTSpecial Weather StatementGYXOxford28 min
May 18, 5:44 PM EDTSpecial Weather StatementGYXCoos31 min
May 18, 6:15 PM EDTSpecial Weather StatementGYXCoos30 min
May 18, 7:47 PM EDTSpecial Weather StatementGYXGrafton28 min
May 18, 7:58 PM EDTSevere Thunderstorm WarningGYXGrafton62 min

Nearby

Beach Hazards Statements in Maine, 2017Beach Hazards Statements in New Hampshire, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.